Get Help Today. (800) 516-4357

Morphine Abuse Symptoms

Symptoms of morphine abuse range from euphoria and reduced respiratory function to constipation and drowsiness. Long-term abuse can lead to addiction and life-threatening overdose. Recognizing addiction signs and withdrawal symptoms is crucial for timely intervention and treatment.

Struggling with Addiction? Get Help Now

Symptoms of morphine abuse include euphoria, constipation, reduced respiratory function, drowsiness, and nausea, among others. 

Morphine abuse is a serious issue that can lead to an opioid addiction and potentially a life-threatening overdose if not treated. Morphine overdose can be fatal. 

Signs & Symptoms of Morphine Abuse

Morphine is an opioid with some legitimate uses in medicine for the purpose of pain management but, like most narcotics, it has significant abuse and addiction potential. As an opioid, morphine binds to opioid receptors in the brain. This suppresses pain, causes a euphoric rush, and generally leads to a sedated calm in the user.

Signs of morphine abuse include the following:

  • Reduced physical pain
  • Lower cough reflex
  • Decreased hunger
  • Euphoria
  • Nausea and vomiting
  • Constipation
  • Slowed breathing
  • Sleepiness

The Dangers of Morphine

The slowed breathing caused by opioids (respiratory depression) can potentially get so severe that a person begins to experience hypoxia, a condition where not enough oxygen is circulating in the body to meet the body’s needs. This has the potential to cause a person to fall into a coma, develop permanent brain damage, or even die.

Morphine abuse can also lead to physical dependence and addiction. Physical dependence occurs when the body adapts to the regular presence of a drug and then causes a person to experience withdrawal symptoms (discussed later) in its absence. This makes stopping continued opioid abuse more difficult, as you will feel physically ill and experience strong drug cravings when trying to quit. 

Addiction, which is separate but related to physical dependence, is a disease in which a person feels compelled to abuse a drug even if they understand it is doing them harm. They are unable to stop the continued abuse when addiction is present.

The longer one abuses morphine or any other opioids, the greater the chance of health issues and other complications. Abusing opioids can lead to job loss, the breakdown of important relationships, severe health problems, and death. 

Recognizing Morphine Addiction

Some signs that you or someone you know may struggle with a morphine addiction include the following:

  • Having difficulty stopping or regulating the use of morphine or another opioid despite wanting to cut down or having tried to before
  • Constantly worrying about getting a steady supply of morphine or another opioid and experiencing strong cravings, especially in places where drugs were previously used or obtained
  • Spending a lot of time obtaining, using, or recovering from the drug, and neglecting responsibilities such as work, school, or home obligations
  • Having problems in interpersonal relationships due to substance use and changing social patterns by withdrawing from family, friends, and activities in order to use drugs
  • Engaging in risky behaviors to obtain or maintain one’s supply of morphine or other opioids, and continuing to use these drugs despite knowing that they cause physical or psychological harm
  • Developing tolerance and needing more of the drug to achieve the same effect
  • Experiencing withdrawal symptoms, such as shakiness, sweating, queasiness, vomiting, or headaches, when unable to take the substance
  • Displaying other behavioral characteristics, such as being secretive about activities and relationships, sudden changes in activity patterns, lying about whereabouts or consumption habits, neglecting one’s appearance, losing energy or motivation, and stealing to support drug purchases

Morphine Withdrawal Symptoms

Common symptoms of morphine withdrawal include the following:

  • Agitation
  • Anxiety
  • Muscle aches and pains
  • Insomnia
  • Runny nose and teary eyes
  • Sweating
  • Yawning
  • Abdominal cramps
  • Nausea and vomiting
  • Diarrhea
  • Dilated pupils
  • Goosebumps
  • Rapid heartbeat
  • High blood pressure
  • Chills

The severity of withdrawal will often depend on the level of morphine use or abuse a person regularly engages in. Generally speaking, people who abuse a drug rather than only using it as prescribed will experience more severe withdrawal when trying to stop their morphine use.

What to Do if Someone Is Overdosing on Morphine

An opioid overdose is a medical emergency and requires immediate action. If you or someone around you experiences an opioid overdose, follow these steps:

  • Call 911. Call right away. Provide your location and a description of the situation. Stay on the line and follow the operator’s instructions.
  • Administer naloxone. If you have naloxone on hand, administer it as soon as possible. Naloxone is a medication that can quickly reverse the effects of an opioid overdose. It is available as an injectable or nasal spray and can be obtained from a pharmacy without a prescription in some countries. There is no negative to administering naloxone if the person is not actually experiencing an opioid overdose, so it’s always best to do it if you are unsure.
  • Perform rescue breathing. If the person is not breathing or is breathing slowly or irregularly, perform rescue breathing. Tilt their head back and lift their chin to open the airway. Pinch their nose and give two slow breaths into their mouth. Check for signs of breathing and pulse.
  • Monitor the person. Stay with the person and monitor their breathing and pulse until emergency services arrive. If they stop breathing, continue rescue breathing.

Remember that time is critical in an opioid overdose, with a faster response reducing the chance that a person experiences permanent damage as a result of an overdose. Even if a person is revived after naloxone is given, they still need further medical care.

A morphine overdose is caused by a high level of respiratory depression, meaning it will take less morphine to cause a life-threatening overdose if one also takes other substances that also cause respiratory depression, including alcohol and other opioids.

Updated November 21, 2023
Resources
  1. Morphine. (April 2020). Drug Enforcement Administration.
  2. Signs and Symptoms of Addiction. Psychology Today.
  3. Opioid Withdrawal. (January 2020). StatPearls.
  4. Opioid Overdose. (March 2023). Substance Abuse and Mental Health Services Administration.
  5. Multi-Level Regulation of Opioid-Induced Respiratory Depression. (November 2020). Physiology.
  6. Respiratory Depression and Brain Hypoxia Induced by Opioid Drugs: Morphine, Oxycodone, Heroin, and Fentanyl. (June 2019). Neuropharmacology.
  7. Non-Fatal Opioid Overdose and Associated Health Outcomes: Final Summary Report. (September 2019). Office of the Assistant Secretary for Planning and Evaluation.
  8. Factors Associated With Opioid Overdose After an Initial Opioid Prescription. (January 2022). JAMA Network Open.
  9. The Mechanisms Involved in Morphine Addiction: An Overview. (September 2019). International Journal of Molecular Sciences.
Take The Next Step Now
Call Us Now Check Insurance